[Skip to Content]
[Skip to Content Landing]
Original Contributions
August 31, 1964

Anemia Induced by Amphotericin B

Author Affiliations

Bethesda, Md; Oakland, Calif; Boston

Dr. Brandriss and Dr. Wolff are senior investigators at the Laboratory of Clinical Investigations, National Institute of Allergy and Infectious Diseases, National Institutes of Health. Dr. Moores is staff hematologist, Oakland Naval Hospital. Dr. Stohlman was formerly chief of the Section on Hematology, National Institute of Arthritis and Metabolic Diseases and is currently director of research, St. Elizabeth's Hospital and associate professor of medicine, Tufts Medical School.

JAMA. 1964;189(9):663-666. doi:10.1001/jama.1964.03070090013003
Abstract

The frequency, type, and mechanism of the anemia caused by amphotericin B were studied in 30 patients with systemic fungal disease who received 37 courses of intravenous therapy. A decrease in hematocrit of 11 units or more was seen during 28 of the 37 courses. The anemia was normocytic, normochromic, and was not accompanied by reticulocytosis or erythroid hyperplasia. Red cell survival studies in five patients indicated that the rate of hemolysis was not affected by amphotericin administration. We concluded that the anemia was caused by suppression of red cell production by amphotericin imposed on mild preexisting hemolysis due to the systemic infection. The anemia was self-limited and return of the hematocrit to normal occurred in all but three cases after discontinuation of therapy.

×